It's Official

Went to the EP today. Said I definitely have paroxysmal afib. He wants me to start taking Tikosyn. I asked him how it would effect my exercising(biking, swimming). Said I may have to modify what I do. He has some concerns since my heart rate is low to start off with. He layed out a whole course we could take from meds to pacemaker. By the time he was done my head was spinning and I became more and more depressed. The afib creates no problem for me except when I exercise. It has been better as of late but I know the prognosis for this .It won't get better just worse. I'm seriously considering NOT taking the meds and trying to live with my condition until it really worsens. I'm on Plavix ,lipitor and aspirin for an angina attack I had. I also have three stents.These bloodthinners will help with the chance of me not having a stroke. Am I not seeing something here??? :-(((

6 Replies

oldestnewest
  • I felt the same as you when I was first diagnosed BUT I can still practice martial arts (although not full contact) and I still ride my bike alot.

    The best advice I can give you is to educate yourself about the condition, its triggers and all avenues for treatment.

    Yes, you have AF but your not dead yet. You can still lead a full and active life.

    Start with this forum, read and read some more. there is lots to learn just by reading about other peoples situations.

    Good Luck....

  • This is good advice from Japaholic.

    Things often seem worse when you first hear them, but as they sink in, perhaps they don't sound too bad after all. Clearly there are lots of ways forward for you, paulh, and you will start to find a good way forward. But letting the condition worsen irrevocably may not be the best.

  • Hi Paulh

    OK well actually I am going to see the firm diagnosis as good news, because at the very least know you are in the realms of "better the devil you know" and now you cand start to look forward to management of the condition, which of course is entirely possible.

    Self education is key and you now need to start reading as much as you can about the condition, because knowledge is power and you will find yourself begin to relax a little as you find out more about it.

    Your doctor has given you a huge amount of information, chances are if you are anything like me around 25% sticks and the rest to some extent may have passed you by.

    I realise you are "over the pond" from the drug names, but let me at least try and address your challenge as to "should I take the drugs"

    Well actually yes, for a number of reasons, and not least of which is that you are now 5 times more likely to have a stroke than without AF. 5 times, that's a scary multiple at least for me, and you must take an anti-coagulant. And here I am going to ask you to at least go back and talk to your doctor, because aspirin and Plavix are both anti-platelet drugs, and not strictly speaking anti-coagulants. If you were in the UK your doctor would have guidelines telling him/her to prescribe warfarin or one of the newer anti-coagulants and not an anti platelet as they are far less useful in AF. However there may be something about your prior medical conditions which precludes warfarin, but you need to know and understand this.

    The Lipitor is for cholesterol of course, and either as a preventative or a treatment commonly prescribed, the Tikosyn will assist the heart rhythm, and if he/she thinks you need it then personally I would take the drug.

    As for exercise, yes you are going to have to amend what you do, probably keep it down from what you many have been used to, but waiting for your AF to get worse before you treat it is not really going to help, only make it harder to treat and quicker to progress. You could be simply making things harder for yourself.

    In any case, we are here to answer queries, offer support or just plain be a "bitching point" welcome to the forum

    Be well

    Ian

  • I agree completely with Beancounter and urge you to consider your options. I know the role that over exercise can have in forming the channels to allow AF so would be very careful about planning a new regime which does not prove excessive yet allows you to maintain a level of fitness which you so desire. This is especially true with the pre existing condition of you heart which has already been worked on considerably from what you say. Better a slightly slower life than go out in a blaze of glory?

    Bob

  • Paul, I have a real bad arrhythmia which probably started 20+ years ago. Without an ablation 10 years ago (for 24/7 AF), and now drugs (different arrhythmia) I'd be in a terrible state. But I lead a normal life, including exercise, cycling, working (farm), there isn't anything I can't do that I could do if I didn't have the arrhythmia. I have to be a bit careful eating, no alcohol or caffeine, but so what.

    Ian's post is really great advice. I'd print it out and work to it if I were in your shoes.

    Re the rhythm control drugs, only comment I'd make (just purely from my experiences, I'm not medical) is that you have to get the right one for you. If the one you have does not stop the arrhythmia, then I'd ask for another. Took me 4 attempts this time when my arrhythmia started up again.

    Best wishes

    Koll

  • Many of the other responders have given you excellent advice in living with AF. I'm going to zero in on the drug you're now taking, Tikosyn. In my case I was put on this drug while being observed in the hospital for three days. Luckily, I proved to be one of those who can take it safely, and it has been a life saver. Before taking tikosyn I was diagnosed with a severe mitral valve leakage in addition to the AF. Since being on it for about 6 months, two echo cardiograms have shown that the valve is healing itself because of the more controlled rhythm of the heart. I am now able to walk fairly long distances without any shortness of breath or tightness in my chest. The drug also seems to have few side effects. I take it in combination with a low dose of Diltiazem. I'm sure you are younger and more active than I am, but I've been assured that I can take it indefinitely and no restrictions have been put on my activity. I hope you have as much success with it as I have found. Perhaps you can work with a trainer to find what level of activity is safe for you.

You may also like...